FDA Investigates Codeine Safety After Children’s Deaths
(WASHINGTON) -- The U.S. Food and Drug Administration announced Wednesday that it was investigating the safety of codeine for post-operative pain relief in children following reports of three deaths and one life-threatening emergency related to its use after tonsil surgery.
The children were between the ages of 2 and 5. All had received standard doses of codeine, but doctors believe each had a genetic trait that caused them to develop toxic levels of drug in their bodies.
“This will be news to the majority of [doctors] who are not well versed in opioid pharmacology, and it is very important,” says Dr. Elliot Krane, a professor of anesthesia and pediatrics at Lucile Packard Children’s Hospital.
The reason that codeine may be a special case is that it requires extra processing by the liver to work.
“Codeine doesn’t work in its natural form,” explained Dr. Joseph R. Tobin, professor and chairman of anesthesiology at Wake Forest University School of Medicine. "It must be converted by enzymes in the body to its active form.”
This active form is morphine. For most patients, taking codeine leads to a relatively safe and therapeutic level of morphine in the body. In nearly a third of the patients who metabolize the codeine slowly, there may be minimal or no effect.
However, in the rare case of “ultra-rapid metabolizers,” the liver quickly converts the codeine into high levels of morphine in the blood -- a potentially deadly situation.
“If you are an ultra-rapid metabolizer, then the concentration of the active form of the drug can rise in the patient’s bloodstream quickly,” said Tobin. “When this is also associated with residual anesthetics, a child may be at risk to stop breathing or become completely obstructed.”
Unfortunately, few people are likely to know whether they are slow, regular, rapid or ultra-rapid metabolizers until they take codeine for the first time. Also, because the mechanism controlling this drug’s metabolism is based on a person’s liver enzyme properties, there is no way to change how the drug is processed in any one person.
However, this does not necessarily mean that all people taking codeine are in danger. The children who died after they stopped breathing were also at higher risk because their underlying diseases -- having sleep apnea, followed by an operation on the tonsils -- also hindered their ability to breathe.
“Many of these patients have their surgery because they have existing airway obstruction,” said Dr. Eugene Viscusi, director of acute pain management services at Jefferson Medical College and Hospital. “These children are already at risk of airway obstruction and respiratory events.”
Given these elevated risks with codeine, many pediatric physicians have already eliminated the drug from their post-operative management.
“Codeine is a poor choice for post-operative pain anyway,” says Dr. Laura Schanberg, co-chief of the division of pediatric rheumatology at Duke University Medical Center in Durham, N.C. “It is no longer considered standard of care for pain management.”
Fortunately, many good alternatives exist.
“There are several very good alternatives, principally hydrocodone (the active ingredient in Vicodin, Lortab, Lorcet and Norco), and oxycodone (the active ingredient in Percocet),” said Krane.
Other safe, though less powerful, options are the non-prescription pain medications such as acetaminophen (Tylenol) and ibuprofen (Motrin).
“There is no known benefit of acetaminophen with codeine over acetaminophen alone for post-tonsillectomy pain in kids,” said Dr. Alan Greene, clinical professor of pediatrics at Stanford University School of Medicine in Palo Alto, Calif.
“Pain relief should be a high priority after surgery for comfort and to speed healing,” he said, “but I can see no good reason to give codeine after tonsillectomy.”
Copyright 2012 ABC News Radio